Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
1125489 tn?1309309471

Could my pegylated interferon / ribavirin therapy of six years ago have cause my atrial fibrillation and hyperetrophic cardiomyopathy?

   (I posted this weeks ago but no doctor was in charge of the forum then,
    so I'm trying again for a doctor. Thank you.)

Hello. I had hepatitis C for forty or forty-five years, and when I discovered I had it in 1989, I didn't take treatment until 2005 when I was 69 because I didn't have recognizable symptoms--just what seemed like being tired more than I should have been. I am lucky in not having a detectable amount of hep C in my blood after six years, but I have developed, in the past two or three years, atrial fibrillation and hypertrophic cardiomyopathy, and I'm wondering if this could have been brought on by the pegylated Interferon / Ribavirin therapy because I was under a lot of stress during treatment and felt some of the same symptoms that I have now. Thank you.
4 Responses
Avatar universal
I think a better answer is who knows?  This is a better question for a specialist such as a cardiologist, especially one familiar with chemotherapy, immunotherapy sides.

Currently many people have treated with interferon in various forms and types of treatments and yet many doctors are unfamiliar with some rather common side effects.  One reads about them with enough regularity in bulletin boards and yet there is little done in studies or in documentation and quantification of the resultant issues.  Therefore the information remains largely anecdotal.

So....is it possible?  Maybe, but if you search you will not find it to be a common side effect of TX.  It may have more to do with genetics, advancing age or the effects of long term HCV infection/inflamation.  
Just as it was very difficult to prove causation with cigarettes and cancer it would be difficult if not nearly possible to prove what may have caused your specific issue(s).

I would venture that if it were common we would see more people asking about it in HCV forums.  If is is possible I would guess that it is not common.

Is it possible?

This may suggest that it is possible;
http://www.sciencedirect.com/science/article/pii/S0735109704017437

find the table labeled;
"Table 2. Drugs* Reported to Potentially Induce AF"
and find;
Cytokines and immunomodulators† Interferon-gamma, interleukin-3, interleukin-6

Keep in mind this is not the same form of interferon used in SOC. If IFN gamma can cause AK how about IFN alpha?  Dunno.  
Keep in mind that "reported to potentially induce AF" does NOT mean repeatedly PROVEN to produce AF.

Possible?  Almost anything is possible.  It may even be plausible.  Making a case that your issues were caused by IFN or RBV is a different story.  It seems uncommon and potentially caused by a number of issues.  I'm not certain how or who could sort it out definitively.

Sorry.... I don't know and I doubt most doctors also would not know and would be inclined to suspect more commonly known and proven factors.

willy
789911 tn?1368640383
Most of us that are treating are older mature or immature adults.  Treatment can be very hard on the body for sure.  at 69 sometimes the natural course of aging starts to set in.  I dont think there would be anyway to know if it was the interferon.  I guess you could google interferon exposure and reported heart problems .  I do have to take an EKG every 4 weeks during this trial that I am in.  And I had to have a clean EKG before I started.  
789911 tn?1368640383
well my calculations put you now at  75?  
Avatar universal
no
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.